Synthetic Marijuana Sending Some Teens to ER
Frequently sold in gas stations and convenience stores, synthetic versions of marijuana are placing some teens in the emergency room.
A case report in the April issue of Pediatrics highlights the typical signs and symptoms the drug, so that pediatricians and other health care workers will be well aware of the drug and recognize its effects.
According to the American Association of Poison Control Centers, there were 4,500 calls involving synthetic cannabinoid toxicity from 2010 to 2011.
Commonly called “K2,” “Spice,” “Blaze” or other names, these drugs have euphoric and psychoactive effects similar to marijuana, but they carry additional effects that may be especially dangerous.
Teens have gone into the emergency room with symptoms ranging from restlessness and agitation to diaphoresis (excessive sweating due to shock), catatonia, inability to speak, or unusual aggression.
These drugs are created in a lab and are a combination of plant and herbal materials that have been sprayed with chemicals, which produce the toxicity.
The chemicals are difficult to detect in commercially available drug tests, which is another reason they’re favored by teens.
Although the strongest and most immediate effects seem to be short-term, the potential for long-term effects, especially in young people, are of concern to health care professionals.
Source: American Academy of Pediatrics
Pedersen, T. (2015). Synthetic Marijuana Sending Some Teens to ER. Psych Central. Retrieved on September 21, 2017, from https://psychcentral.com/news/2012/03/20/synthetic-marijuana-sending-some-teens-to-er/36224.html